Alert archive / Kentucky / Flash Flood Warnings in 2019
Flash Flood Warning 29, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 30, 2019, 7:35 PM EDT for Jackson County, Owsley County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2019, 7:35 PM EDT (23:35 UTC)
- Expired
- Jul 30, 2019, 10:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, KY, Owsley County, KY
The radar
The Jackson,KY radar (KJKL), 61 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 8:30 PM EDT | FLASH FLOOD | 4 Se Mckee, KY | ONGOING FLOODING WITH LOWER ATKINSTOWN ROAD IMPASSABLE NEAR ROUTE 421. |
| Jul 30, 10:29 PM EDT | FLOOD | 3 Sse Mckee, KY | LOWER ATKINSONTOWN ROAD AT MCCAMMON BRANCH WAS IMPASSIBLE DUE TO ONGOING FLOODING. AROUND OR PRIOR TO THIS POINT WATER WAS GOING OVER THE BRIDGE AND HAD BEEN FLOWING AT A DEPTH OF 3 FEET OVER THE ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
414
WGUS53 KJKL 302335
FFWJKL
KYC109-189-310230-
/O.NEW.KJKL.FF.W.0029.190730T2335Z-190731T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
735 PM EDT Tue Jul 30 2019
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Northwestern Owsley County in southeastern Kentucky...
Southern Jackson County in southeastern Kentucky...
* Until 1030 PM EDT.
* At 734 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. More than two inches of rain
have already fallen in some locations. Flash flooding is expected
to begin shortly.
* Some locations that will experience flooding include...
McKee, Carico, Travellers Rest, Olin, Shop Branch, Mummie, Privett,
Bradshaw, Mildred, Elian, Scoville and Deese.
LAT...LON 3729 8409 3737 8414 3749 8383 3749 8378
3744 8368 3728 8407
$$
HAL2 follow-up statements
110
WGUS73 KJKL 310103
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
903 PM EDT Tue Jul 30 2019
KYC109-189-310230-
/O.CON.KJKL.FF.W.0029.000000T0000Z-190731T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Owsley KY-Jackson KY-
903 PM EDT Tue Jul 30 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
NORTHWESTERN OWSLEY AND SOUTHERN JACKSON COUNTIES...
Rain from torrential thunderstorms has produced flooding. At 830 PM
EDT, emergency management reported that flooding was ongoing, with
Lower Atkinstown Road being impassible near Route 421 in Jackson
County.
Some locations that may experience flooding include...
McKee, Carico, Travellers Rest, Olin, Shop Branch, Mummie, Privett,
Bradshaw, Mildred, Elian, Scoville and Deese.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3729 8409 3737 8414 3749 8383 3749 8378
3744 8368 3728 8407
$$
HAL019
WGUS73 KJKL 310237
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
1037 PM EDT Tue Jul 30 2019
KYC109-189-310244-
/O.EXP.KJKL.FF.W.0029.000000T0000Z-190731T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Owsley KY-Jackson KY-
1037 PM EDT Tue Jul 30 2019
...THE FLASH FLOOD WARNING FOR NORTHWESTERN OWSLEY AND SOUTHERN
JACKSON COUNTIES HAS EXPIRED...
The heavy rain has ended. However, emergency management reported
that flooding was still ongoing in portions of Jackson County, and a
general Flood Warning has been issued for that area as water
continues to recede.
LAT...LON 3729 8409 3737 8414 3749 8383 3749 8378
3744 8368 3728 8407
$$
HALWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 6:52 PM EDT, 43 minutes earlier.
Area forecast discussion, Jul 30, 6:52 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 652 PM EDT Tue Jul 30 2019 .UPDATE... Issued at 652 PM EDT TUE JUL 30 2019 Scattered showers and thunderstorms continue early this evening. Much of the convection in the north has weakened; however, some convection has formed along a line in southeastern Pulaski County through Laurel County and up into Jackson County. Currently have a Special Weather Statement for southern Pulaski, but will continue to monitor for any further development and potential flooding concerns. Updated PoPs to better reflect current radar as well as Hi-Res model trends. Expecting the activity to begin to decrease after sunset due to the loss of daytime heating. Fog will then be the main concern for the overnight. With current temperatures in the north in the lower 70s as well as high dewpoints in the upper 60s to around 70 degrees, fog could develop as early as around midnight. Sent a new ZFP to reflect these changes. Updates have been sent to NDFD and to the web. && .SHORT TERM...(This evening through Wednesday night) Issued at 420 PM EDT TUE JUL 30 2019 Scattered showers and storms continue to develop and track across the area this afternoon, attributed to 2000-3000 J/kg of SBCAPE and some upper level divergence with a shortwave trough crossing the region. This activity will die out as we lose the heating around sunset. With the mid level trough departing, we should see a relative lull in shower activity overnight through dawn on Wednesday. Given the rainfall today, and very moist surface conditions as the cold front slowly stalls over the region, we could potentially see quite a bit of fog late tonight. However, still some uncertainty with how much clearing we will see. For now will stick with areas of fog, but the fog could become more widespread if we can clear out overnight. Guidance continues to hit the fog hard tonight as it has for many days now. A fog headline cannot be ruled out tonight if conditions materialize for better development. Any fog will burn off by 10 am Wednesday. A warm and moist airmass will continue ahead of the cold front that will remain stalled across eastern Kentucky. This will allow for shower and storm redevelopment during the afternoon and evening hours. Best coverage will likely be in southeast Kentucky, but an isolated shower or storm could pop up just about anywhere. Activity will again die off by Wednesday evening with potentially another round of fog for Wednesday night. This fog could be more dominate in southeast Kentucky. .LONG TERM...(Thursday through Tuesday) Issued at 349 PM EDT TUE JUL 30 2019 We will remain under the influence of upper level trough in the eastern US and ridging will be the story across the western portions of the lower 48. At the surface, a weak boundary will linger near Appalachia or just south across the Tennessee Valley through the weekend. Given this we will see a better shot for showers and thunderstorms in southeastern Kentucky and this will be more tied to diurnal heating than the boundary or any upper level features. An upper level wave will be present and lead to slight height falls by Sunday into Monday. This could allow for just a bit more coverage of storms for the beginning of next week across eastern Kentucky. Otherwise, we are looking at summertime weather to roll, with temperatures averaging around normal for this time of year. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 152 PM EDT TUE JUL 30 2019 A few areas of showers and storms will impact east Kentucky this afternoon, with TAF site most likely impacted being KSYM. Activity around the other TAF sites will be more isolated. All of these will fade away this evening, but area of dense fog may develop later tonight, especially where the better rainfall occurs. Any fog will burn off by 13z Wednesday morning with isolated showers and storms again developing Wednesday afternoon. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...CGAL SHORT TERM...KAS LONG TERM...DJ AVIATION...KAS
Hazardous weather outlook, Jul 30, 3:48 PM EDT, 3 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 348 PM EDT Tue Jul 30 2019 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-312300- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 348 PM EDT Tue Jul 30 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms will be possible through this evening. The strongest storms will contain brief heavy rain and high winds. Areas of dense fog will develop late tonight. There is a chance the fog could become more widespread. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible across eastern Kentucky on Wednesday, mainly during the afternoon and early evening hours. Thunderstorms will be possible again across portions of eastern Kentucky Thursday through Monday, mainly during the afternoon and early evening hours each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KAS/DJ
In the hours before
Special weather statement, Jul 30, 6:20 PM EDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service JACKSON KY 620 PM EDT Tue Jul 30 2019 KYZ079-302245- Pulaski- 620 PM EDT Tue Jul 30 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PULASKI COUNTY... At 619 PM EDT, a strong thunderstorm was located over Tateville, or just south of Somerset, moving northeast at 10 mph. Winds in excess of 40 mph and half inch diameter hail are possible with this storm. Locations impacted include... Burnside, Ruth, General Burnside S.P. and Tateville. LAT...LON 3694 8459 3701 8463 3710 8451 3695 8442 TIME...MOT...LOC 2219Z 245DEG 7KT 3699 8457 HAL
Special weather statement, Jul 30, 6:40 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service JACKSON KY
640 PM EDT Tue Jul 30 2019
KYZ079-302315-
Pulaski-
640 PM EDT Tue Jul 30 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PULASKI COUNTY...
At 639 PM EDT, a strong thunderstorm was located over Quinton, or 7
miles south of Somerset, moving east at 25 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Burnside, Quinton, Sloans Valley, Tateville, Alpine, General Burnside
S.P. and Bronston.
LAT...LON 3700 8470 3706 8449 3692 8447 3690 8450
3692 8464 3698 8467 3698 8470
TIME...MOT...LOC 2239Z 261DEG 22KT 3697 8463
HALSpecial weather statement, Jul 30, 6:43 PM EDT, 52 minutes before
Special Weather Statement National Weather Service JACKSON KY 643 PM EDT Tue Jul 30 2019 KYZ110-302315- Floyd- 643 PM EDT Tue Jul 30 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FLOYD COUNTY... At 643 PM EDT, a strong thunderstorm was located over Arkansas, or 8 miles south of Prestonsburg, moving east at 15 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Martin, Allen, Bammer, Justell, Harold, Beaver Junction, Arkansas, Aluba, Dana, Betsy Layne, Allen City, Dwale, Ivel and Honaker. LAT...LON 3751 8262 3754 8276 3761 8277 3766 8261 TIME...MOT...LOC 2243Z 260DEG 15KT 3758 8271 HAL
Special weather statement, Jul 30, 7:10 PM EDT, 25 minutes before
Special Weather Statement National Weather Service JACKSON KY 710 PM EDT Tue Jul 30 2019 KYZ119-120-302345- Martin-Pike- 710 PM EDT Tue Jul 30 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MARTIN AND NORTH CENTRAL PIKE COUNTIES... At 710 PM EDT, a strong thunderstorm was located over Jarad, or 11 miles west of Williamson, moving east at 20 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Piso, Rural, Moree, Laura, Hatfield Station, Varney, Heisey, Heenan, Conder, Jarad and Threeforks. LAT...LON 3763 8254 3773 8254 3774 8236 3758 8236 TIME...MOT...LOC 2310Z 272DEG 18KT 3766 8248 HAL
Special weather statement, Jul 30, 7:22 PM EDT, 13 minutes before
Special Weather Statement National Weather Service JACKSON KY 722 PM EDT Tue Jul 30 2019 KYZ083-302345- Wayne- 722 PM EDT Tue Jul 30 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE COUNTY... At 722 PM EDT, a strong thunderstorm was located over Betsey, or near Monticello. The storm is nearly stationary. Wind gusts in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Mill Springs, Steubenville and Betsey. LAT...LON 3685 8481 3693 8482 3694 8468 3684 8468 TIME...MOT...LOC 2322Z 169DEG 0KT 3689 8474 HAL
Special weather statement, Jul 30, 7:27 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service JACKSON KY
727 PM EDT Tue Jul 30 2019
KYZ112-310000-
Breathitt-
727 PM EDT Tue Jul 30 2019
...A STRONG THUNDERSTORM WILL AFFECT WESTERN BREATHITT COUNTY...
At 727 PM EDT, a strong thunderstorm was located over Curt, or near
Jackson, moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jackson, Hardshell, Copland, Noctor, Wilstacy, Quicksand, Canoe,
Gentry, Elkatawa, Sikes, Inverness, Chenowee, Haddix, Saldee,
Clayhole, Smith Branch, Guerrant, Yeadon, Turkey and Dumont.
LAT...LON 3745 8351 3757 8351 3762 8323 3742 8324
3741 8325
TIME...MOT...LOC 2327Z 273DEG 19KT 3751 8343
HALThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 2:38 PM EDT | Special Weather Statement | JKL | Menifee | 37 min |
| Jul 30, 2:58 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Magoffin, Morgan | 32 min |
| Jul 30, 3:51 PM EDT | Special Weather Statement | JKL | Estill | 24 min |
| Jul 30, 4:23 PM EDT | Special Weather Statement | JKL | Wolfe | 37 min |
| Jul 30, 4:36 PM EDT | Areal Flood Advisory | JKL | Montgomery, Powell | 114 min |
| Jul 30, 5:37 PM EDT | Special Weather Statement | JKL | Perry | 23 min |
| Jul 30, 6:04 PM EDT | Special Weather Statement | JKL | Knott | 26 min |
| Jul 30, 6:20 PM EDT | Special Weather Statement | JKL | Pulaski | 25 min |
| Jul 30, 6:40 PM EDT | Special Weather Statement | JKL | Pulaski | 35 min |
| Jul 30, 6:43 PM EDT | Special Weather Statement | JKL | Floyd | 32 min |
| Jul 30, 6:47 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 28 min |
| Jul 30, 6:59 PM EDT | Areal Flood Advisory | JKL | Laurel, Pulaski, Wayne | 2 hr |
| Jul 30, 7:10 PM EDT | Special Weather Statement | JKL | Martin | 35 min |
| Jul 30, 7:22 PM EDT | Special Weather Statement | JKL | Wayne | 23 min |
| Jul 30, 7:27 PM EDT | Special Weather Statement | JKL | Breathitt | 33 min |
Nearby
Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.